Acute HIV Infection Presenting as Erythema Multiforme in a 45-year-old Heterosexual Man

Description

An acute, self-limiting hypersensitivity mucocutaneous reaction pattern, erythema multiforme (EM) is frequently associated with viral infections, most often herpes simplex, and Mycoplasma pneumoniae infection.

EM can also arise due to drug reactions, most commonly non-steroidal anti-inflammatory drugs, penicillins, sulphonamides, phenothiazines and anticonvulsants.

 

Learning Outcomes

  1. Explain why HIV should be considered in all patients presenting with a new rash
  2. Recognise why an acute HIV infection can present as febrile illness associated with any rash, including erythema multiforme
  3. Give reasons why a detailed sexual history should be obtained when a patient presents with a new generalised rash

 

Medical Audience
GP, GP Registrar, Specialist, Doctors in Training (DIT), Junior Doctor, Medical Student, International Medical Graduate, Overseas Trained Doctor

 

Medical Journal of Australia
N/A
Reading: journal; textbook; book; literature review
0h : 30m
MBA: 0h : 30m
ACRRM - Fellow: 0.5 pts
ACRRM - Non Fellow: 0.5 pts
RACGP: 1 pt
Infectious Diseases

You have to be logged in to see the content of this module.

Provided by